Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 136, NWS Des Moines, IA

August 19, 2016Hancock County, Kossuth County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2016, 3:16 PM CDT for Hancock County, Kossuth County, Wright County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2016, 3:16 PM CDT (20:16 UTC)
Expired
Aug 19, 2016, 4:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IA, Kossuth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-260 m²/s²
0-3 km storm-relative helicity
-249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:07 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 19, 3:07 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
307 PM CDT Fri Aug 19 2016

.DISCUSSION.../Tonight through Friday/
Issued at 307 PM CDT Fri Aug 19 2016

Isolated to scattered storms have been ongoing much of the day in
area of theta-e advection ahead of a cold front expected to drop
through the CWA tonight. Deep layer shear is minimal, with strong
instability in place and a large amount of moisture. Had one
warned storm earlier, with dime size hail otherwise mainly heavy
rain and lightning have been the threats with the storms. PWATS
around 1.7 inches across the CWA with some training of storms as
storm motions parallel to the boundaries they continue to form
along. Two main boundaries of note with storm formation, the first
to the south along Hwy 30 closer to the sfc low and more along a
somewhat inverted trough feature. Otherwise further north storms
firing closer to the wind shift line ahead of the main cold front
still across MN/SD. First impulse of energy aloft approaching the
area by early this evening and expect additional development with
storms becoming more widespread toward 00Z. With the minimal shear
not expecting much severe with an isolated strong to severe storm
possible due to the large amount of instability. Again the heavier
rainfall more likely an issue, especially if get some training or
another stronger storm over an area that already saw heavy
rainfall early today along a Fort Dodge to Hampton line.

As main upper level trough digs into the region, more widespread
precipitation expected overnight with instability waning and more
showers with isolated storms expected. This precip area to slowly
shift eastward toward early Saturday and may linger across the
east into the morning hours. Much cooler air moving in aloft with
the clouds/precip chances will keep temps much cooler for Saturday
with highs only in the upper 60s to mid 70s. Soundings indicating
potential for a pop-up shower/thunderstorm across the northeast
with the main trough overhead into Saturday afternoon as well.
Otherwise westerly to northwesterly upper level flow pattern
expected through the weekend with a large area of cool Canadian
high pressure over the region. This will bring dry and cool
conditions into early next week.

Return flow to kick back in as an upper level trough moves along
the US/Canadian border into the middle portion of next week which
will allow for moisture/warmth to push back into the region.
Therefore next precip chances with this setup into Tuesday through
the end of the week as the upper trough digs southeastward into
the northern plains.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 106 PM CDT Fri Aug 19 2016

Thunderstorm chances to spread across the entire forecast area by
this evening, with widespread showers and storms expected for
much of the overnight hours. CIGS to drop into the MVFR possibly
IFR overnight. More isolated activity possible into Saturday, but
hit the greatest chances for precipitation with the terminal
forecasts. Winds to shift around to the north to northwest into
Saturday and picking up some toward mid-day.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Beerends
LONG TERM...Beerends
AVIATION...Beerends
Hazardous weather outlook, Aug 19, 3:53 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 AM CDT FRI AUG 19 2016

IAZ023>026-033>037-044>048-057>060-070>072-081-082-092-093-200900-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
353 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE EARLY THIS MORNING.

LATE THIS AFTERNOON INTO TONIGHT...SCATTERED TO WIDESPREAD THUNDERSTORMS
ARE LIKELY. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH
THE PRIMARY THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING
MAINLY ALONG AND EAST OF INTERSTATE 35. THUNDERSTORMS RETURN TO
THE AREA FROM TUESDAY THROUGH THURSDAY OF NEXT WEEK. LATER FORECASTS
WILL BETTER DETAIL THE THREAT FOR ANY SEVERE WEATHER DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.

IAZ004>007-015>017-027-028-038-039-049-050-061-062-073>075-
083>086-094>097-200900-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
353 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE EARLY THIS MORNING.

LATE THIS AFTERNOON INTO TONIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED.
A MARGINAL RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH THE PRIMARY
THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING
MAINLY ALONG AND EAST OF INTERSTATE 35. THUNDERSTORMS RETURN TO THE
AREA FROM TUESDAY THROUGH THURSDAY OF NEXT WEEK. LATER FORECASTS WILL
BETTER DETAIL THE THREAT FOR ANY SEVERE WEATHER DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REV

In the hours before

Special weather statement, Aug 19, 10:57 AM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 AM CDT FRI AUG 19 2016

IAZ025-026-035>037-191645-
FRANKLIN IA-WEBSTER IA-WRIGHT IA-HARDIN IA-HAMILTON IA-
1057 AM CDT FRI AUG 19 2016

...LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH
AND DIME SIZE HAIL...

AT 1056 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR HAMPTON TO 8 MILES SOUTHWEST OF
EAGLE GROVE. MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IOWA FALLS...HAMPTON...EAGLE GROVE...ACKLEY...SHEFFIELD...BIG WALL
LAKE...ALDEN...BADGER...DOWS...LATIMER...COULTER...VINCENT...
WOOLSTOCK...GENEVA...ROWAN...BRADFORD...HANSELL...CHAPIN...POPEJOY
AND GALT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES.

&&

LAT...LON 4250 9303 4252 9409 4261 9415 4265 9401
      4264 9397 4266 9397 4276 9355 4291 9312
      4291 9303
TIME...MOT...LOC 1556Z 253DEG 31KT 4270 9330 4257 9399

KOTENBERG
Special weather statement, Aug 19, 12:35 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT FRI AUG 19 2016

IAZ027-028-038-039-050-191815-
BREMER IA-TAMA IA-BLACK HAWK IA-BUTLER IA-GRUNDY IA-
1235 PM CDT FRI AUG 19 2016

...LINE OF STRONG STORMS MAY PRODUCE DIME SIZE HAIL AND WIND
GUSTS IN EXCESS OF 40 MPH...

AT 1234 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR CLARKSVILLE TO 7 MILES EAST OF
ELDORA.
MOVEMENT WAS EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CEDAR FALLS...WAVERLY...GRUNDY CENTER...PARKERSBURG...REINBECK...
CLARKSVILLE...SHELL ROCK...DIKE...JANESVILLE...WELLSBURG...NEW
HARTFORD...HOLLAND...STOUT...MORRISON AND WAVERLY MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

LAT...LON 4226 9252 4230 9300 4239 9300 4280 9264
      4279 9245
TIME...MOT...LOC 1734Z 269DEG 18KT 4277 9259 4235 9296

KOTENBERG
Special weather statement, Aug 19, 1:11 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
111 PM CDT FRI AUG 19 2016

IAZ028-038-039-050-191900-
BREMER IA-TAMA IA-BLACK HAWK IA-GRUNDY IA-
111 PM CDT FRI AUG 19 2016

...LINE OF STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...

AT 111 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR TRIPOLI TO NEAR REINBECK. MOVEMENT WAS
EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...WAVERLY...EVANSDALE...JESUP...LA PORTE
CITY...HUDSON...SUMNER...DENVER...REINBECK...TRIPOLI...DIKE...ELK RUN
HEIGHTS...WATERLOO MUNICIPAL AIRPORT...CROSSROADS MALL...UNI-DOME AND
MCLEOD CENTER...JANESVILLE...WASHBURN...DUNKERTON AND READLYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4230 9230 4219 9230 4227 9267 4256 9260
      4256 9255 4276 9255 4286 9208 4247 9208
      4247 9206 4230 9206
TIME...MOT...LOC 1811Z 268DEG 23KT 4276 9233 4228 9254

KOTENBERG
Local storm report, Aug 19, 1:26 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
126 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HEAVY RAIN       NEW HARTFORD            42.57N 92.62W
08/19/2016  M2.24 INCH       BUTLER             IA   STORM CHASER

            GRAVEL ROADS UNDER LOW WATER, SEVERAL LARGE
            PUDDLES IN TOWN MINOR BLACKTOP STREET
            FLOODING. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 20 MINUTES.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 19, 1:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
159 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       2 S EAGLE GROVE         42.64N 93.90W
08/19/2016  M3.51 INCH       WRIGHT             IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. THE DURATION OF THE
            HEAVY RAIN EVENT WAS 6 HOURS.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Aug 19, 3:08 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
308 PM CDT FRI AUG 19 2016

IAZ005-016-024-025-192045-
WRIGHT IA-HUMBOLDT IA-KOSSUTH IA-HANCOCK IA-
308 PM CDT FRI AUG 19 2016

...STRONG STORM IN NORTH CENTRAL IOWA...

AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF BRITT...OR 13 MILES SOUTHEAST OF ALGONA...MOVING
EAST SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELMOND...ELM LAKE...KANAWHA...KLEMME...CORWITH...LU VERNE...ROWAN...
GOODELL...ST. BENEDICT...SEXTON AND BELMOND MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4304 9350 4270 9350 4290 9412 4308 9407
TIME...MOT...LOC 2007Z 280DEG 27KT 4298 9400

ZOGG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:31 PM CDTSpecial Weather StatementDMXBremer44 min
Aug 19, 9:30 AM CDTSpecial Weather StatementDMXWright45 min
Aug 19, 9:59 AM CDTSpecial Weather StatementDMXHamilton46 min
Aug 19, 10:05 AM CDTSpecial Weather StatementDMXCerro Gordo40 min
Aug 19, 10:16 AM CDTSpecial Weather StatementDMXWright44 min
Aug 19, 10:57 AM CDTSpecial Weather StatementDMXFranklin48 min
Aug 19, 11:41 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin49 min
Aug 19, 12:35 PM CDTSpecial Weather StatementDMXGrundy40 min
Aug 19, 1:11 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer49 min
Aug 19, 3:08 PM CDTSpecial Weather StatementDMXWright37 min
Aug 19, 4:24 PM CDTFlash Flood WarningDMXHancock, Kossuth, Winnebago6 hr
Aug 19, 5:45 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Webster19 min
Aug 19, 5:49 PM CDTFlash Flood WarningDMXHamilton, Humboldt, Webster, Wright6 hr
Aug 19, 6:10 PM CDTSpecial Weather StatementDMXHamilton35 min
Aug 19, 6:49 PM CDTSevere Thunderstorm WarningDMXMarshall, Story41 min
Aug 19, 6:59 PM CDTSpecial Weather StatementDMXStory46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.